Vol. 72, No. 2, 1977

Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Partially normal radical extensions of the rationals

David Andrew Gay, Andrew McDaniel and William Yslas Vélez

Vol. 72 (1977), No. 2, 403–417
Abstract

If K is a field and char K n, then any binomial xn b K[x] has the property that K(α) is its splitting field for any root α iff a primitive n-th root of unity ζn is an element of K. Thus, if ζn K, any irreducible binomial xn b K[x] is automatically normal. Similar nice results about binomials xn b (Kummer theory comes to mind) can be obtained with the assumption ζn K.

In this paper, without assuming the appropriate roots of unity are in K, one asks: what are the binomials xm a K[x] having the property that K(α) is its splitting field for some root α? Such binomials are called partially normal. General theorems are obtained in case K is a real field. A complete list of partially normal binomials together with their Galois groups is found in case K = Q, the rational numbers.

Mathematical Subject Classification 2000
Primary: 12E10
Secondary: 12A35
Milestones
Received: 9 December 1976
Published: 1 October 1977
Authors
David Andrew Gay
Andrew McDaniel
William Yslas Vélez